Kansas, 2014

Hail and Damaging Winds in Kansas, August 22, 2014

August 22, 2014 · NWS DDC · 15 events in 6 counties and zones

Very rich mid level moisture and tropical plume extended north into Kansas. A vigorous upper level trough moved across the area to help produced an organized area of thunderstorms late in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Very rich mid level moisture and tropical plume extended north into Kansas. A vigorous upper level trough moved across the area to help produced an organized area of thunderstorms late in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 22, 3:04 PM CST, 22 minutes earlier.

Area forecast discussion, Aug 22, 3:04 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
404 PM CDT Fri Aug 22 2014

...Update to long term...

.SHORT TERM...(This evening through Saturday)
ISSUED AT 352 PM CDT FRI AUG 22 2014

Subtropical high pressure will continue along the Gulf Coast while a
progressive upper level long wave trough gradually progresses toward
the central part of the country by mid week. Temperatures will
remain well above seasonal averages through the weekend with only
brief cooling behind a weak cold front Saturday night and Sunday.
The numerical models are in good agreement in the near term and
appear reasonable, although they have struggled with the position of
the weak surface trough/stationary front extending from southeast
Colorado into northeast Kansas. The biggest challenge for the short
term is anticipating evolution of thunderstorms tonight and timing
the northward progression of the weak front as a modest low level
jet develops this evening.

Very rich mid level moisture covered the central United States this
morning with H7 dewpoints near 5C in the tropical plume extending
from old Mexico to the Central Plains. A vigorous upper level trough
was evident in central New Mexico early this afternoon, and the
upper level trough will progress across western Kansas to central
Nebraska by Saturday morning. An upper level vorticity maximum
evident in eastern Arizona will progress into Kansas Saturday
morning as the vigorous northern stream upper level trough over the
Pacific Northwest drops into the mean long wave trough position. A
subtropical jet streak with H25 winds in excess of 60kts will move
into eastern Colorado early tonight and into western Nebraska
Saturday morning. Upper level divergence in the entrance region of
the jet streak will support large scale upward vertical motion this
evening, especially across eastern Colorado into northwestern
Kansas.

Scattered thunderstorms with little organization developed early
this afternoon across far southwest Kansas, where surface
temperatures near 100 degrees overcame residual CIN on soundings.
Mid level flow in western Kansas was weak, and limited shear with
backing winds in the mid levels is not favorable for development of
rotating updrafts. The potential exists for microbursts with
inverted V soundings through the late afternoon and evening hours.
The better potential for more organized thunderstorms will exist
later this evening in northeast Colorado into northwest Kansas as
shear increases over rich low level moisture north of the surface
boundary. The boundary likely will lift northward slowly this
evening, and the best baroclinic zone likely will extend from
northwest Kansas to south central Nebraska by 06Z. Upward vertical
motion in the entrance region of the jet will support another area
of thunderstorms that will move from eastern Colorado into western
Kansas this evening. Divergence aloft should be sufficient to keep
scattered showers and thunderstorms going well into the night in
western Kansas, and some high based showers may persist until
sunrise. South winds 10 to 15 knots will keep temperatures warm
tonight, and lows in the upper 60s and lower 70s can be expected.

Saturday will be very warm again with H8 temperatures from 25C to
30C during the afternoon hours. Weak upward vertical motion in
advance of the Arizona upper level trough likely will be sufficient
to support development of widely scattered thunderstorms during the
afternoon hours. Instability will be marginal on Saturday with
dewpoints only in the 50s in southwest Kansas, but inverted V
soundings will support the potential for microbursts.

.LONG TERM...(Saturday night through Friday)
ISSUED AT 404 PM CDT FRI AUG 22 2014

Hot temperatures and periodic tstorm chances will continue for the extended
period. On Sunday, a weak front will move across the region, although
temperature advection associated with the front is not that strong.
The net result is continued temperatures in the 90s. A few thunderstorms
may develop towards the afternoon and evening hours along the front.
This front will stall out across the region towards the beginning of
the next business week. The ECMWF does continue the trend of keeping
at least 2/3rds of the CWA in the warm sector, so not confident on
much of a cool down in averaging the area as a whole. Tstorms during
this period will remain isolated/widely scattered. The highest chance
for storms is during the middle portion of next week as a trof with
upper level dynamics moves across the western Kansas. We could also
see the "coolest" temperatures Wednesday/Thursday, but really, temperatures
will be slightly below or near normal. Beyond that, stuck with the allblend
temperatures. The 12Z ECMWF would suggest slightly cooler temperatures
than compared to the official grids to close out the next business week.
This would not last long though, as warm air advection returns ahead
of the next synoptic trof approaching from the northwest.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
ISSUED AT 1214 PM CDT FRI AUG 22 2014

VFR conditions will continue through Saturday except near scattered
thunderstorms this afternoon and evening and again Saturday
afternoon. A vigorous upper level trough in western New Mexico will
move across western Kansas into central Nebraska by Saturday
morning, and a second upper level trough will move into western
Kansas Saturday afternoon. A surface low centered near the Colorado
border west of Johnson City will move into northwest Kansas by early
Saturday morning and into central Nebraska by noon Saturday. A weak
stationary front extending from the surface low into northeastern
Kansas will move little this afternoon but will begin to lift north
as a warm front tonight. Very moist air in the mid levels of the
atmosphere and strong surface heating will support development of
widely scattered thunderstorms by 21Z at all TAF sites. More
organized thunderstorms will evolve in northern Kansas after 00Z and
may affect the HYS area through 03Z. Scattered to broken clouds near
100 will persist with ceilings near 060 and visibilities locally
near 3 miles in the vicinity of thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71  99  70  94 /  20  10  20  10
GCK  68  96  67  93 /  30  10  10  10
EHA  66  96  66  93 /  40  10  10  10
LBL  70 101  69  95 /  30  10  10  20
HYS  69  98  69  94 /  40  10  20  10
P28  74 100  73  98 /  10  20  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Ruthi
LONG TERM...Sugden
AVIATION...Ruthi
Hazardous weather outlook, Aug 22, 2:08 AM CST, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
308 AM CDT FRI AUG 22 2014

KSZ030-031-043>046-061>066-074>081-084>090-230815-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
308 AM CDT FRI AUG 22 2014 /208 AM MDT FRI AUG 22 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE STARTING LATE THIS
AFTERNOON ACROSS THE KANSAS COLORADO BORDER THEN SPREAD EASTWARD
AS THE EVENING PROGRESSES. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE BUT MAY PRODUCE SMALL HAIL AND WINDS UP TO 55 MPH.

A BETTER CHANCE OF THUNDERSTORMS WILL BE FOUND ACROSS WEST CENTRAL
AND CENTRAL KANSAS THIS EVENING INTO THE EARLY OVERNIGHT PERIOD.
A FEW OF THESE STORMS MAY BECOME SEVERE WITH HAIL OVER A QUARTER
OF AN INCH AND WINDS OVER 60 MPH BEING THE MAIN CONCERN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SLIGHT CHANCE OF THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL
AND SOUTH CENTRAL KANSAS SATURDAY AFTERNOON INTO SATURDAY EVENING.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

A BETTER CHANCE OF THUNDERSTORMS IS EXPECTED SUNDAY NIGHT INTO
EARLY NEXT WEEK. IT IS TOO EARLY TO TELL IF ANY OF THESE STORMS
WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS WEST CENTRAL AND CENTRAL
KANSAS THIS EVENING INTO THE EARLY OVERNIGHT PERIOD.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Aug 22, 2:59 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
359 PM CDT FRI AUG 22 2014

KSZ064-077-078-222145-
FORD-GRAY-HODGEMAN-
359 PM CDT FRI AUG 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRAY...NORTHWESTERN FORD
AND SOUTHWESTERN HODGEMAN COUNTIES...

AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR THE HAGGARD ELEV...MOVING NORTH AT 20 MPH.

PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3796 10045 3797 10014 3756 10020 3759 10042
TIME...MOT...LOC 2058Z 187DEG 24KT 3765 10030

01

The radar

The Dodge City radar (KDDC), 99 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Finney

When
August 22, 3:26 PM CST
Where
Finney County, 1.49 mi SSW of Peterson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.000, -101.060

Winds were estimated to be 60 MPH.

Hail, Finney

When
August 22, 3:48 PM CST
Where
Finney County, 0.88 mi NW of Holcomb
Measured
1 in hail
Reported by
Public
Coordinates
37.990, -100.990

Thunderstorm Wind, Scott

When
August 22, 3:50 PM CST
Where
Scott County, 7.68 mi S of Shallow Water
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.270, -100.900

Thunderstorm Wind, Finney

When
August 22, 3:55 PM CST
Where
Finney County, 1.48 mi SSE of Friend
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
38.250, -100.910

Thunderstorm Wind, Hodgeman

When
August 22, 4:09 PM CST
Where
Hodgeman County, 3.01 mi SE of Jetmore Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.950, -99.840

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Scott

When
August 22, 4:20 PM CST
Where
Scott County, 0.54 mi W of Scott City
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
38.480, -100.910

Thunderstorm Wind, Hodgeman

When
August 22, 4:40 PM CST
Where
Hodgeman County, 1.48 mi SSW of Gray
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.150, -99.660

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Pawnee

When
August 22, 5:30 PM CST
Where
Pawnee County, 2.8 mi WNW of Larned
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.190, -99.150

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Trego

When
August 22, 5:35 PM CST
Where
Trego County, 7.68 mi N of Riga
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.060, -99.610

The top of a small barn blew off from thunderstorm winds in excess of 65 MPH.

Thunderstorm Wind, Ellis

When
August 22, 5:40 PM CST
Where
Ellis County, 9.79 mi W of Antonino
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.760, -99.560

Power poles were blown down by the high wind.

Thunderstorm Wind, Ellis

When
August 22, 5:40 PM CST
Where
Ellis County, 9.7 mi W of Antonino
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.780, -99.560

Power lines were blown down in the vicinity of Butterfield Trail Road and Ellis Avenue.

Thunderstorm Wind, Ellis

When
August 22, 5:44 PM CST
Where
Ellis County, 4.87 mi S of Ellis
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.860, -99.560

Winds were estimated to be 70 MPH.

Thunderstorm Wind, Ellis

When
August 22, 5:45 PM CST
Where
Ellis County, 0.88 mi NW of Ellis
Measured
65 kt (75 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.940, -99.560

A small shop had some roof damage and also part of a brick wall. Large trees were blown down in town.

Thunderstorm Wind, Ellis

When
August 22, 5:45 PM CST
Where
Ellis County, 6.42 mi SSW of Ellis
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.840, -99.580

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Trego

When
August 22, 6:05 PM CST
Where
Trego County, 6.93 mi N of Riga
Measured
70 kt (81 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.050, -99.620

A 95 year old barn was destroyed by the high wind with the debris scattered 250 to 300 yards away.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541717, 541711, 541718, 541719, 541720, 541721, 541722, 541723, 541712, 541713, 541714, 541724, 541715, 541725, 541716.